# SDR 2012FA0000037

- Difficulty date: October 18, 2011
- Submitted: January 19, 2012
- Operation: General aviation
- Aircraft: N589PU
- Make and model: Cirrus SR20
- Aircraft serial: 2050
- Aircraft time: 651 hours
- Engine: Cont IO360ES
- Engine time: 651 hours
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Exhaust Valve
- Part number: 655866
- Condition: Binding
- Part time: 651 hours
- Component: Cylinder, Cont
- Component part number: 655479
- Stage of operation: TX
- How discovered: O
- Nature of condition: R, E
- Precautionary procedure: E

## Discrepancy

DURING A ROUTINE PRE-INSPECTION ENGINE RUN-UP, THE MX TECH DISCOVERED THAT THE ENGINE WAS RUNNING ROUGH AND WAS UNABLE TO REACH STATIC RPM. THE TECH ALSO NOTED LOW EGT ON CYLINDER NR 5. THE CYLINDER NR 5 EXHAUST VALVE ROCKER COVER AND EXHAUST VALVE SPRING WERE REMOVED, AT WHICH POINT IT WAS DISCOVERED THAT THE NR 5 EXHAUST VALVE WAS BINDING AND COULD NOT BE MOVED FREELY BY HAND. AFTER PERFORMING A BORESCOPE INSPECTION ON CYLINDER NR 5, IT WAS DISCOVERED THAT THE EDGE OF THE EXHAUST VALVE HAD CONTACTED THE TOP OF THE PISTON, LEAVING A SHALLOW EYEBROW SHAPED MARK.  A BORESCOPE INSP WAS THEN PERFORMED ON THE REMAINING CYLINDERS AND NO FURTHER EVIDENCE OF CONTACT BETWEEN THE EXHAUST VALVES AND PISTONS WERE FOUND.  AFTER REMOVING THE EXHAUST VALVE ROCKER COVERS AND EXHAUST VALVE SPRINGS FROM THE REMAINING CYLINDERS, IT WAS DISCOVERED THAT THE CYLINDER NR 3 EXHAUST VALVE WAS ALSO BINDING AND COULD NOT BE MOVED FREELY BY HAND.  ALL OF THE REMAINING EXHAUST VALVES COULD BE MOVED FREELY BY HAND.  IAW TECHNICAL SUPPORT INSTRUCTIONS, CYLINDER NR 3 (S/N: AC10EA236) AND NR 5 (S/N: AC10EA503) WERE REMOVED AND SENT TO AN AUTHORIZED SERVICE CENTER FOR WARRANTY REPAIR.  NEW REPLACEMENT CYLINDER ASSEMBLIES AND NEW CYLINDER NR 5 PISTON WERE SUBSEQUENTLY INSTALLED.
